0 items$0.00
No products in the cart.

HIV and Hair Loss

hiv and hair loss

How is hair loss associated with HIV? One of the most common adverse reactions of HIV treatment is hair loss. This is especially true with medications, such as Atripla, Crixivan, and AZT. While this idea explains the thinning and other hair problems involving people with HIV, it is still a part of the aging process.

Here, you will learn about different health conditions that trigger hair loss and how they are extremely connected with the effects of the human immunodeficiency virus. Read on.


TE or Telogen Effluvium

Characterized by the shedding or thinning of hair, TE or telogen effluvium is a scalp disease that can be a result of a chronic condition, infection, or physical stress. Emotional stress also causes the said condition to happen. Add to that the deficiency in Vitamin D, which is extremely necessary for the continuity in the normal hair cycle.

How is this disorder related to HIV? As mentioned, one of the triggering factors of TE is an infection, which can include the human immunodeficiency virus. People who have been diagnosed with HIV are prone to getting telogen effluvium.


Diffuse Alopecia

Diffuse alopecia is a type of alopecia that also causes hair loss. When this condition occurs, the hair loses its strength, becomes thinner, and eventually, a large number of hairs end up falling out. This condition also causes a barren scalp due to excessive hair fall. Individuals who have been diagnosed with HIV are susceptible to the said medical disorder.


Sexually Transmitted Diseases

One of the most common STDs is genital herpes. It is a form of infection that causes blisters, sores, and even skin lesions on the sexual organ of an individual, regardless of gender. While genital herpes does not directly cause hair problems, its medication is the reason hair loss happens. Acyclovir, or also known as Zovirax, when taken, can trigger hair loss. It is mainly one of the drug’s side effects.


Aging and HIV

People with HIV can already live longer due to the availability of antiretroviral therapy. Living longer means being able to experience hormonal symptoms, such as hair loss and baldness. As it is part of the aging process, individuals who reach the age of 60 and above can experience losing hair and other hair problems.


Treatment

Most of the mentioned hair problems above are only temporary. It means that new hair can grow when hair fall occurs, especially with TE or telogen effluvium, which only happens due to the development of new hair. However, for individuals who undergo extensive and severe hair loss, treatment such as steroid shots may be necessary. Other forms of hair loss treatment promote the growth of new hair, plus the improvement in the scalps. Additionally, since nutritional deficiency can also trigger the said problem, taking in only nutritious and healthy foods will help in preventing hair loss.


Takeaway

It is important to note that the medications used today do not necessarily cause hair fall. Because of the availability of these treatments, maintaining a healthy lifestyle is possible for those who have been diagnosed with HIV. If hair loss occurs during your treatment, discuss this concern with your doctor and obtain the needed advice or treatment to live a quality life.

About Kangaroo

Maecenas quis purus eget sem ultrices auctor vel ut quam. Mauris scelerisque consectetur sem, id commodo libero tincidunt ut. Nulla laoreet tortor vitae augue feugiat rhoncus.

Get Started Saving!